Kids' Health Cold & Flu Why Kids Shouldn't Take Aspirin By Kristina Duda, RN Kristina Duda, RN Facebook LinkedIn Twitter Kristina Duda, BSN, RN, CPN, has been working in healthcare since 2002. She specializes in pediatrics and disease and infection prevention. Learn about our editorial process Updated on February 02, 2022 Medically reviewed by Jonathan B. Jassey, DO Medically reviewed by Jonathan B. Jassey, DO Facebook Jonathan Jassey, DO, is the founding pediatrician at Concierge Pediatrics in Long Island, New York. Learn about our Medical Expert Board Print Just a few decades ago, aspirin was a widely used medication both for pain and fever reduction. It was given to everyone from babies to the elderly. However, today it is not recommended for children at all. Unfortunately, some people aren't aware of the current recommendations and continue to give aspirin to their kids or grandkids when they have a fever or pain. So why aren't kids supposed to take it now? Paul Bradbury / Getty Images Aspirin and Reye's Syndrome It turns out that giving aspirin to children during a viral illness—most often influenza (the flu) or chickenpox—can lead to a potentially fatal condition called Reye's syndrome. Reye's is defined by sudden brain damage and liver function problems. It can cause seizures, coma, and death. The incidence of Reye's has decreased dramatically since recommendations for giving aspirin to children were changed. The symptoms of Reye's syndrome include: Vomiting Irritable and/or aggressive behavior Confusion Lethargy Mental changes Seizures Decerebrate posture Double vision Hearing Loss Speech difficulties Decrease in muscle function, weakness or paralysis of the arms or legs Overview of Reye's Syndrome in Children What Does Aspirin Have to Do With It? The link between Reye's syndrome and aspirin is unclear, but the fact that the number of cases dropped dramatically once children stopped taking aspirin routinely tells us that there is a connection. Hidden Sources of Aspirin Avoiding aspirin in kids is not as simple as not giving them medications labeled "aspirin" unfortunately. Other ingredients you want to avoid that may be in other medications are salicylates, acetylsalicylate, acetylsalicylic acid, salicylic, salicylamide, or phenyl salicylate. Medications Containing Aspirin Medications that may include aspirin or salicylates:Alka-SeltzerBC PowderExcedrinGoody's Headache PowderKaopectatePamprinPepto-BismolAnything containing oil of wintergreen This is not a complete list—always look at the active ingredients in any medication you give to your child. Aspirin is sold under multiple brand names and in generic form. Even medications labeled "baby aspirin" are not safe for babies or children! Other Products to Avoid Although anti-nausea medications do not contain aspirin or salicylates, they should be used with caution in children with viral illnesses. The use of these medications can mask the early signs of Reye's syndrome. What Should You Give Instead? If your child has a fever or pain, Tylenol (acetaminophen) and Motrin or Advil (ibuprofen) are both safe and effective alternatives to aspirin. Over-the-Counter Pain Relievers and Fever Reducers A Word From Verywell If your child's doctor has specifically told you to give your child aspirin due to a chronic medical condition, you should follow his instructions. If your child develops chickenpox or a respiratory infection like the flu, be sure to tell your child's doctor as soon as possible so you can discuss whether or not you should continue giving the aspirin during the illness. Frequently Asked Questions What is baby aspirin? Baby aspirin is a low-dose form of aspirin. Contrary to its name, the medication is not recommended for babies, children, or teenagers unless a doctor has instructed otherwise. Aspirin use in children has been linked to Reye's syndrome, a disorder that can sometimes be fatal. Is BC powder safe for children? BC Powder may not be safe for all children. The medication contains a combination of ingredients that includes aspirin, caffeine, and salicylamide. If a child has a fever or pain, there are safer options like Tylenol (acetaminophen) and Advil (ibuprofen). 5 Sources Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy. Chapman J, Arnold JK. Reye Syndrome. In: StatPearls [Internet]. 2019 Jan-. National Institute of Neurological Disorders and Stroke. Reye's Syndrome Information Page. Shortridge L, Harris V. Alternating acetaminophen and ibuprofen. Paediatr Child Health. 2007;12(2):127–128. doi:10.1093/pch/12.2.127 MedlinePlus. Salicylates level. MedlinePlus. Aspirin. By Kristina Duda, RN Kristina Duda, BSN, RN, CPN, has been working in healthcare since 2002. She specializes in pediatrics and disease and infection prevention. See Our Editorial Process Meet Our Medical Expert Board Share Feedback Was this page helpful? Thanks for your feedback! What is your feedback? Other Helpful Report an Error Submit